Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 137, NWS Blacksburg, VA

June 22, 2012Appomattox County, Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 22, 2012, 2:55 PM EDT for Appomattox County, Buckingham County, Virginia. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2012, 2:55 PM EDT (18:55 UTC)
Expired
Jun 22, 2012, 3:45 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Appomattox County, VA, Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 144 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 2:58 PM EDTTSTM WND DMG3 N Buckingham, VATREE DOWN ON SLATE RIVER MILL ROAD
Jun 22, 3:00 PM EDTTSTM WND DMG5 Nnw Dillwyn, VATREE DOWN ON BANTON SHOP ROAD NEAR ROUTE 20.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:12 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WUUS51 KRNK 221855
SVRRNK
VAC011-029-221945-
/O.NEW.KRNK.SV.W.0137.120622T1855Z-120622T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT FRI JUN 22 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL APPOMATTOX COUNTY IN VIRGINIA...
  BUCKINGHAM COUNTY IN VIRGINIA...

* UNTIL 345 PM EDT

* AT 250 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM CENTENARY TO ANDERSONVILLE...OR ALONG A LINE
  EXTENDING FROM 10 MILES SOUTHWEST OF FORK UNION TO 12 MILES EAST
  OF APPOMATTOX...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DILLWYN...                       SHEPPARDS...
  CENTENARY...                     ANDERSONVILLE...
  BUCKINGHAM...                    GOLD HILL...
  TOGA...                          HIXBURG...
  NEW CANTON...                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND...OR STRONG DAMAGING WINDS...
TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE.

&&

LAT...LON 3762 7826 3734 7847 3733 7851 3737 7856
      3736 7858 3740 7859 3735 7859 3732 7863
      3735 7874 3776 7853 3776 7850 3778 7849
      3774 7842 3773 7837 3769 7824
TIME...MOT...LOC 1850Z 331DEG 18KT 3770 7844 3740 7861 
$$
3 follow-up statements
728 
WWUS51 KRNK 221912
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT FRI JUN 22 2012

VAC011-029-221945-
/O.CON.KRNK.SV.W.0137.000000T0000Z-120622T1945Z/
APPOMATTOX VA-BUCKINGHAM VA-
312 PM EDT FRI JUN 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM
EDT FOR
EAST CENTRAL APPOMATTOX AND BUCKINGHAM COUNTIES...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HIXBURG...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
DILLWYN...                       SHEPPARDS...
CENTENARY...                     ANDERSONVILLE...
BUCKINGHAM...                    GOLD HILL...
TOGA...                          HIXBURG...
NEW CANTON...                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND...OR STRONG DAMAGING WINDS...
TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE.

&&

LAT...LON 3762 7826 3734 7847 3733 7851 3737 7856
      3736 7858 3740 7859 3735 7859 3732 7863
      3735 7874 3776 7853 3776 7850 3778 7849
      3774 7842 3773 7837 3769 7824
TIME...MOT...LOC 1907Z 289DEG 26KT 3739 7862 

$$
882 
WWUS51 KRNK 221928
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT FRI JUN 22 2012

VAC011-029-221945-
/O.CON.KRNK.SV.W.0137.000000T0000Z-120622T1945Z/
APPOMATTOX VA-BUCKINGHAM VA-
328 PM EDT FRI JUN 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM
EDT FOR EAST CENTRAL APPOMATTOX AND SOUTHEASTERN 
BUCKINGHAM COUNTIES...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SHEPPARDS...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
DILLWYN...                       SHEPPARDS...
ANDERSONVILLE...                 BUCKINGHAM...
GOLD HILL...                     NEW CANTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND...OR STRONG DAMAGING WINDS...
TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE.

&&

LAT...LON 3762 7826 3734 7847 3733 7851 3737 7856
      3736 7858 3740 7859 3735 7860 3732 7863
      3735 7867 3749 7862 3767 7841 3773 7837
      3769 7824
TIME...MOT...LOC 1924Z 302DEG 16KT 3741 7852 

$$
104 
WWUS51 KRNK 221937
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT FRI JUN 22 2012

VAC029-011-221947-
/O.EXP.KRNK.SV.W.0137.000000T0000Z-120622T1945Z/
APPOMATTOX VA-BUCKINGHAM VA-
337 PM EDT FRI JUN 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR
EXTREME EAST CENTRAL APPOMATTOX AND SOUTHEASTERN 
BUCKINGHAM COUNTIES WILL EXPIRE AT 345 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

PLEASE SEND YOUR REPORTS OF SEVERE WEATHER...INCLUDING REPORTS OF
LARGE HAIL...WIND DAMAGE TO STRUCTURES...OR FALLEN TREES OR LARGE
TREE LIMBS...TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE.

LAT...LON 3762 7826 3734 7847 3733 7851 3737 7856
      3736 7858 3740 7859 3735 7860 3732 7863
      3735 7867 3749 7862 3767 7841 3773 7837
      3769 7824
TIME...MOT...LOC 1937Z 331DEG 18KT 3741 7852 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:53 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 22, 10:53 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1053 AM EDT FRI JUN 22 2012

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE SLIDING ACROSS THE AREA
FROM THE WEST WILL CONTINUE THE THREAT FOR SHOWERS AND STORMS INTO
THIS MORNING. A COLD FRONT WILL THEN SWEEP ACROSS THE AREA
THIS AFTERNOON BRINGING MORE IN THE WAY OF WIDESPREAD SHOWERS AND
STORMS. HIGH PRESSURE WILL RETURN TO THE AREA OVER THE WEEKEND
BEFORE ANOTHER COLD FRONT APPROACHES ON MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1045 AM EDT FRIDAY...

LAST BIT SHOWERS FROM OVERNIGHT WAS MOVING THROUGH THE ALLEGHANY
HIGHLANDS. NO CHANGES TO THE AFTERNOON FORECAST.

AS OF 330 AM EDT FRIDAY...

CLUSTERS OF CONVECTION CONTINUE TO LINGER EARLY THIS MORNING
ASSOCIATED WITH LEFTOVER INSTABILITY PER 500-1000 J/KG MUCAPES AND
DEEP MOISTURE IN PLACE UNDER A PASSING WEAK 5H VORT LOBE. MODELS
GRNLY HAVING A TOUGH TIME DEPICTING THIS ACTIVITY ATTM WITH MOST
SHOWING THINGS DRYING UP BY DAYBREAK WHICH APPEARS TOO QUICK. THUS
WILL INIT WITH LINGERING CHANCE POPS ESPCLY WEST AND MORE CLOUDS
GIVEN CANOPY OFF LATEST IR PICS. OTRW NOT A LOT OF CHANGE TO THE
GOING FCST TODAY WITH THE UPSTREAM COLD FRONT PROGGED TO DIVE SE TO
NEAR THE WESTERN SLOPES BY MIDDAY BEFORE BASICALLY JUMPING EAST TO
THE RESIDUAL PIEDMONT LEE TROF THIS AFTERNOON. GUIDANCE SHOWING BEST
UVV AHEAD OF THE FRONT ACROSS THE FAR WEST AND BLUE RIDGE
INITIALLY...LIKELY WHERE THE CURRENT COVERAGE FADES...THEN MORE SO PIEDMONT
AND POINTS EAST LATER ON WHERE BEST INSTABILITY AND THETA-E WILL
RESIDE. JUST HOW ORGANIZED BANDS OF TSRA BECOME A BIT IFFY AS THE
LOW LEVEL FLOW ALOFT TURNS WESTERLY WHILE WINDS ALOFT NOT ALL THAT
IMPRESSIVE FOR SVR EXCEPT EAST WHERE SEEING MORE DRY AIR ALOFT.
ALSO BEST SUPPORT WITH THE 5H TROF REMAINS TO THE NORTH WHILE
INSTABILITY KEY GIVEN EARLY CLOUDS WEST. THUS PLAN TO KEEP LIKELY
POPS GOING FOR THE MOST PART WESTERN HALF DESPITE PROGGED WEAKER
INSTABILITY AND CHANCE SE WHERE OUTSIDE OF EARLY PULSE
STORMS...THE MAIN AXIS MAY BE SLOW TO ARRIVE UNTIL LATE. HIGH
TEMPS SHOULD BE A LITTLE COOLER ESPCLY WEST WHILE COULD STILL SOAR
WELL INTO THE 90S PIEDMONT IF THE FRONT IS EVEN SLOWER. DID LOWER
HIGHS A LITTLE WEST GIVEN A CLOUDY START AND EARLIER CONVECTIVE
POTENTIAL. OTRW FOLLOWING MORE IN LINE WITH THE MET VALUES
OUTSIDE OF THE FAR SE WHERE THE WARMER MAV LIKELY BETTER.

FRONT SLIDES TO THE EAST THIS EVENING TAKING DEEP MOISTURE OUT OF
THE AREA AFTER MIDNIGHT IF NOT SOONER. MAY NEED A PERIOD OF LIKELY
POPS EAST PENDING AFTERNOON TRENDS OTRW HIGH CHANCE COVERAGE INTO
THE EVENING TAPERING FROM WEST TO EAST BY MIDNIGHT. GRADUAL
FILTERING OF DRY AIR IN FROM THE NW SHOULD ACT TO PRODUCE SLOW
CLEARING OVERNIGHT WITH ONLY SOME LEFTOVER PATCHY FOG PER RESIDUAL
MOISTURE. SHOULD BE A BIT MORE COMFORTABLE ESPCLY MOUNTAINS
REGARDING LOWS AS THE 85H FRONT LOOKS TO CROSS THE REGION ALLOWING
PERHAPS SOME 50S IN THE VALLEYS...WHILE THE EAST STAYS WARM/MUGGY
WITH TEMPS IN THE MID/UPR 60S.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 AM EDT FRIDAY...

A COLD FRONT WILL MOVE SOUTHEAST OF OUR AREA AND STALL ACROSS THE
CAROLINAS. HIGH PRESSURE ACROSS THE OHIO VALLEY WILL BUILD SOUTH
INTO OUR REGION BEHIND THE FRONT. DRIER AND LESS HUMID AIR WILL
PUSH INTO OUR REGION. HIGH TEMPERATURES SATURDAY WILL RANGE FROM
AROUND 80 IN THE MOUNTAINS TO THE LOWER 90S IN THE SOUTHEAST.
AS THE HIGH MOVES EAST SATURDAY NIGHT AND SUNDAY...THERE IS ENOUGH
LOW LEVEL SOUTHEAST FLOW AND INSTABILITY TO MAINTAIN THE LIGHT
PROBABILITY OF PRECIPITATION ON SUNDAY...ESPECIALLY ALONG THE
SOUTHERN BLUE RIDGE. LOW TEMPERATURES SATURDAY NIGHT WILL VARY FROM
THE UPPER 50S IN THE WEST TO THE MID 60S IN THE SOUTHEAST.
BLEND MOS FOR HIGHS ON SUNDAY WITH READINGS FROM THE UPPER 70S IN
THE MOUNTAINS TO AROUND 90 DEGREES IN THE PIEDMONT. PLAYED LOWS
SUNDAY NIGHT WARMER THAN SATURDAY NIGHT...FROM AROUND 60 IN THE
MOUNTAINS TO THE UPPER 60S IN THE SOUTHEAST.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 115 PM EDT THURSDAY...

MODELS IN GOOD AGREEMENT DRAGGING WEAK FRONT THROUGH THE
APPALACHIAN REGION ON MONDAY AS THE NE US TROUGH DEEPENS IN
RESPONSE TO OVERALL AMPLIFYING LONG WAVE PATTERN ACROSS NORTH
AMERICA...WITH VERY STRONG RIDGE NEAR ROCKIES AND WESTERN PLAINS
STATES. TRENDED POPS UPWARD FROM SLIGHT CHC INTO THE LOW CHC
CATEGORY FOR MONDAY. AS THE TROUGH DEEPENS OVER THE NE US...THIS
SHOULD BRING IN SOMEWHAT COOLER AND DRIER AIR MASS FOR MUCH OF THE
REST OF THE WEEK...WITH SOME SIGNS OF THE PATTERN BREAKING DOWN
SLOWLY TOWARD THE END OF NEXT WEEK. AS THE CENTRAL US RIDGE
FLATTENS AND NE US TROUGH LIFTS AND WEAKENS SOMEWHAT...THIS COULD
ALLOW SOME MOISTURE RETURN OR THE POSSIBILITY OF THE REMNANTS OF
ORGANIZED CONVECTIVE SYSTEMS WELL TO SNEAK INTO THE WEST SLOPES OF
APPALACHIANS IN NW FLOW...PERHAPS AS EARLY AS NEXT THURSDAY. GFS
IS FASTER TO LIFT THIS TROUGH OUT SO LEANS MORE TOWARD THE RETURN
MSTR IDEA WITH W OR SW FLOW...WHILE ECMWF HAS MORE NW FLOW BUT
INDICATES A PRETTY GOOD S/WV HEADED TOWARDS US THURSDAY. THIS HAVE
PUT IN A SLIGHT CHC POP STARTING WED NIGHT AND INTO THURS.

FINALLY...KEEPING AN EYE ON POTENTIAL TROPICAL DEVELOPMENT IN THE
GULF...AND MODELS OF COURSE HAVE A VARIETY IDEAS ABOUT HOW STRONGLY
THIS WILL DEVELOP AND WHERE IT WILL ULTIMATELY TRACK. CONSENSUS IS
THAT THIS WILL REMAIN TO OUR SOUTHEAST AS IT TRACKS ACROSS FLORIDA
AND OUT INTO THE ATLANTIC...BUT SOME SOLNS SUGGEST STRONGER
DEVELOPMENT IN THE GULF AND IMPACTING TX TO LA COASTLINES...WHICH
COULD MEAN EVENTUALLY SOME OF THIS MOISTURE GETS INTO APPALACHIAN
REGION...BUT THIS WOULD LIKELY BE BEYOND DAY 7...AND WOULD ALSO
DEPEND ON SOME PROGRESSION OF THE LARGE SCALE PATTERN BY THEN.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
AS OF 635 AM EDT FRIDAY...

SCATTERED CONVECTION CONTINUES OVER THE NW ATTM WITH MORE
ISOLATED NATURE COVERAGE ELSW OVER THE MOUNTAINS. EXPECT SOME OF
THIS TO LINGER INTO MID MORNING WITH SHRA/TSRA POSSIBLY AFFECTING
KLWB/KBLF FOR THE MOST PART WHERE BRIEF MVFR/IFR IN RAIN
POSSIBLE. OTRW STILL LOOKING FOR A GRADUAL EROSION OF THE CURRENT
MID/LOW CLOUDS WITH THIS CANOPY MIXING OUT TO A BKN CU FIELD OVER
THE MOUNTAINS BY MIDDAY...AND SCTD-BKN CU OUT EAST. THIS SHOULD
ALLOW FOR A PERIOD OF VFR WEST OF THE BLUE RIDGE THIS MORNING ONCE
PATCHY MVFR/IFR FOG FADES AND MAINLY VFR OUT EAST THRU EARLY OR
MID AFTERNOON.

STILL A BIT UNCERTAIN AS TO TIMING AND EXACT LOCATION OF RENEWED
CONVECTION THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE NW.
MOST LATEST GUIDANCE TRENDING TOWARD ADDED SCTD COVERAGE ALONG THE
BLUE RIDGE WITH A SECONDARY AREA AFFECTING THE WESTERN MOUNTAINS
EARLY ON BEFORE THE MAJORITY OF THE SHRA/TSRA JUMP TOWARD
KDAN/KLYH AND POINTS EAST LATE.

THEREFORE KEPT SHRA IN THE TAF WITH VCTS AT ALL SITES BY EARLY
AFTERNOON...THEN DIMINISHING TO MORE SHRA NATURE BEHIND THE FRONT
BY THIS EVENING. EXPECT MOST RAINFALL TO TAPER DURING THE
EVENING...WITH MVFR FOG FORMATION LIKELY AFTER SUNSET GIVEN
MOISTURE AROUND AND CLEARING SKIES. HOWEVER WESTERLY WINDS WILL
LIKELY CAUSE LOW CLOUDS TO BANK UP AGAINST THE WESTERN SLOPES
RESULTING IN MVFR CONDITIONS AT KBLF AND/OR IFR IN FOG/LOW CLOUDS
AT KLWB LATE TONIGHT AS WELL. ELSW THINKING MAINLY VFR AFTER
MIDNIGHT WITH A RETURN OF MVFR IN FOG ACROSS THE EAST BY DAYBREAK
SATURDAY.

HIGH PRESSURE RETURNS FOR THE WEEKEND WITH MAINLY VFR CONDITIONS.
LATE NIGHT MOUNTAIN AND VALLEY FOG IS EXPECTED.

ANOTHER FRONT WILL MOVE THROUGH THE AREA ON MONDAY. EXPECT A RETURN
OF SCATTERED SHOWERS AND STORMS. VFR THEN RETURNS UNDER HIGH
PRESSURE ON TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS/JH
NEAR TERM...AMS/JH
SHORT TERM...KK
LONG TERM...SK
AVIATION...DS/JH/WP
Hazardous weather outlook, Jun 22, 12:49 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT FRI JUN 22 2012

NCZ004>006-VAZ022>024-032>035-043>047-058-059-231100-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
1249 PM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018>020-VAZ007-009>020-WVZ042>045-231100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
1249 PM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE HAIL
AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 22, 10:14 AM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1014 AM EDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 E FOREST              37.36N 79.25W
06/21/2012                   CITY OF LYNCHBURG  VA   TRAINED SPOTTER

            MULTIPLE TREES DOWN OFF OF ENTERPRISE DRIVE.

&&

FISHER
Local storm report, Jun 22, 10:19 AM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1019 AM EDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     3 ENE PRINCETON         37.39N 81.05W
06/21/2012                   MERCER             WV   DEPT OF HIGHWAYS

            TREE DOWN EADS MILL ROAD NEAR MELROSE SQUARE

0747 PM     TSTM WND DMG     5 SSW CAMP CREEK        37.42N 81.14W
06/21/2012                   MERCER             WV   DEPT OF HIGHWAYS

            TREE DOWN ON US 19 BETWEEN SPANISHBURG AND KEGLEY

&&

FISHER
Special weather statement, Jun 22, 12:32 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 PM EDT FRI JUN 22 2012

NCZ018-019-221730-
WATAUGA NC-WILKES NC-
1232 PM EDT FRI JUN 22 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR
SOUTHEASTERN WATAUGA AND WESTERN WILKES COUNTIES UNTIL 130 PM EDT...

AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MAPLE SPRINGS...OR 7 MILES
SOUTHEAST OF DEEP GAP...MOVING SOUTH AT 5 MPH.

VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MAPLE SPRINGS AND SUMMIT AROUND 1235 PM EDT.
  DARBY AROUND 115 PM EDT.
  ELKVILLE AROUND 130 PM EDT.

LAT...LON 3608 8142 3608 8145 3609 8145 3609 8147
      3610 8150 3610 8151 3612 8154 3611 8158
      3613 8163 3622 8150 3635 8123 3619 8101
      3606 8139
TIME...MOT...LOC 1630Z 338DEG 3KT 3618 8141

SK
Special weather statement, Jun 22, 12:43 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1243 PM EDT FRI JUN 22 2012

NCZ004-VAZ032-221715-
STOKES NC-PATRICK VA-
1243 PM EDT FRI JUN 22 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR NORTH CENTRAL STOKES AND SOUTHEASTERN PATRICK
COUNTIES UNTIL 115 PM EDT...

AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR STUART. THIS STORM WAS NEARLY
STATIONARY.

VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  STUART AROUND 1250 PM EDT.
  CRITZ AROUND 115 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3664 8038 3677 8023 3666 8006 3654 8020
TIME...MOT...LOC 1638Z 313DEG 2KT 3666 8025

AS
Special weather statement, Jun 22, 1:38 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT FRI JUN 22 2012

NCZ003>005-VAZ032>034-043-044-221830-
STOKES NC-SURRY NC-ROCKINGHAM NC-FRANKLIN VA-PATRICK VA-
PITTSYLVANIA VA-BEDFORD VA-HENRY VA-
138 PM EDT FRI JUN 22 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR NORTHWESTERN STOKES...EASTERN SURRY...
NORTHWESTERN
ROCKINGHAM...SOUTHEASTERN FRANKLIN...SOUTHEASTERN
PATRICK...CENTRAL PITTSYLVANIA...SOUTH CENTRAL
BEDFORD AND HENRY COUNTIES UNTIL 230 PM EDT...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM SAGO TO ARARAT...OR ALONG A LINE EXTENDING FROM PENHOOK TO 7
MILES WEST OF STUART...AND MOVING SOUTH AT 5 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH IS EXPECTED WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3632 8058 3664 8048 3701 7948 3676 7917
TIME...MOT...LOC 1734Z 15DEG 6KT 3692 7959 3662 8042

AS
Local storm report, Jun 22, 1:59 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     6 SSE MC GRADY          36.26N 81.20W
06/22/2012                   WILKES             NC   911 CALL CENTER

            MULTIPLE TREES DOWN ON HIGHWAY 18

&&

FISHER

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:23 PM EDTSpecial Weather StatementRNKTazewell52 min
Jun 21, 10:59 PM EDTSpecial Weather StatementRNKBath46 min
Jun 22, 12:43 PM EDTSpecial Weather StatementRNKPatrick32 min
Jun 22, 1:38 PM EDTSpecial Weather StatementRNKHenry, Patrick, Pittsylvania, City of Martinsville52 min
Jun 22, 1:55 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania55 min
Jun 22, 1:58 PM EDTSevere Thunderstorm WarningRNKBuckingham62 min
Jun 22, 2:38 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania67 min
Jun 22, 2:45 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Pittsylvania, City of Danville60 min
Jun 22, 3:10 PM EDTSpecial Weather StatementRNKCharlotte20 min
Jun 22, 3:41 PM EDTSpecial Weather StatementRNKCharlotte34 min
Jun 22, 4:02 PM EDTSpecial Weather StatementRNKHalifax43 min
Jun 22, 4:12 PM EDTSpecial Weather StatementRNKBath33 min
Jun 22, 4:15 PM EDTSevere Thunderstorm WarningRNKHalifax30 min
Jun 22, 4:34 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem41 min
Jun 22, 4:58 PM EDTSpecial Weather StatementRNKFranklin47 min
Jun 22, 5:03 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem42 min
Jun 22, 5:12 PM EDTSpecial Weather StatementRNKBedford, Botetourt48 min
Jun 22, 5:39 PM EDTSevere Thunderstorm WarningRNKBedford66 min
Jun 22, 5:42 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington63 min
Jun 22, 6:10 PM EDTSevere Thunderstorm WarningRNKAmherst65 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.